Sleep and Stress after September 11

Home >> Ask The Expert >> Sleep and Stress after September 11
Meir H. Kryger

Meir H. Kryger, MD

Are people experiencing sleep problems following the terrorist attacks on September 11?

Sleeplessness is quite widespread. I have received enquiries from people who have never had this problem and don't know anyone who was directly affected by the attack. It is possible that we are seeing something new—the consequence of seeing with our own eyes in real time the deaths of 3,000 people. People weren't meant to see this kind of thing.

Is there something a person can do about this sleeplessness?

Yes, there are a number of things you can do:

Go back to doing what you were doing before the attack. World leaders have called on their citizens to go about their business and try to return their lives to normal. This is excellent advice.

Curtail television and radio. Getting one's life back to normal doesn’t mean keeping track of what's going on every waking minute. Try to return your life to normal.

Don't use alcohol to try to help you sleep. Some people mistakenly believe that alcohol is a good sleeping aid and can be used under stressful conditions. It isn't, and it can't.

Talk to other people. Many people think their symptoms of sleeplessness are unique to them. If you talk to other people, you will find that it has affected almost everyone around you. Sharing feelings and learning how others have coped can be quite helpful.

Avoid using too much caffeine when you are feeling tired in the daytime because of sleeplessness. Excess caffeine has the potential to disturb sleep the following night. Try to return to your normal intake of caffeine. If you are tired in the afternoon, try taking a short nap of about 15-20 minutes instead of using caffeine.

Seek professional help. If you are unable to deal with the sleeplessness and it is becoming a problem for you, you might benefit from professional help. Your family doctor will know about medications that can help you call asleep without a hangover the following day. It is also possible that you may have become clinically depressed, and you might